Tennessee, 2011Strong Wind in Tennessee, March 9, 2011
March 9, 2011 · NWS OHX · 4 events in 3 counties and zones
As a strong surface pressure gradient occurred across the Cumberland Plateau Region of Middle Tennessee during the mid morning hours on Wednesday, March 9th, gusty surface winds resulted in damage across three counties within this region.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $18,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As a strong surface pressure gradient occurred across the Cumberland Plateau Region of Middle Tennessee during the mid morning hours on Wednesday, March 9th, gusty surface winds resulted in damage across three counties within this region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 9, 8:54 AM CST, 6 minutes earlier.
Area forecast discussion, Mar 9, 8:54 AM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
854 AM CST WED MAR 9 2011
.UPDATE...
WESTERN EDGE OF THE WIDESPREAD RAINFALL IS NOW PUSHING THROUGH THE
PLATEAU. SFC ANALYSIS PLACES THE COLD FRONT BACK TO THE WEST AND
IS ROUGHLY PARALLEL TO THE MS RIVER. LOW CLOUDS EXTEND WELL WEST
OF THE FRONTAL BOUNDARY. MODELS IN AGREEMENT WITH JUST GENERALLY LIGHT
PRECIP AMOUNTS THROUGH THE DAY.
FOR THE UPDATE...WILL LOWER POPS DOWN TO THE CHANCE CATEGORY AND
CONTINUE TO UTILIZE THE SCT WORDING FOR THE SHOWER COVERAGE.
INSTABILITY PRIOR TO THE FROPA SILL LOOKS WEAK. THUS...WILL
CONTINUE TO LEAVE THE MENTION OF TSTMS OUT OF THE FCST.
UPDATE WILL BE SENT WITHIN THE HOUR...ONCE THE WIDESPREAD PRECIP
CLEARS OUR EASTERN MOST AREAS.
&&
.PREV DISCUSSION... /ISSUED 545 AM CST WED MAR 9 2011/
UPDATE...AM DROPPING THE FLOOD WATCH. EXPECTED RAINFALL AMOUNTS
OVERNIGHT SIMPLY HAVE NOT MATERIALIZED, AND RAIN IS NOW ENDING
ACROSS OUR WESTERN COUNTIES. SEE NO REASON TO CONTINUE THE WATCH.
AM UPDATING THE PUBLIC FORECAST ACCORDINGLY, WITH LOWER POP'S AND
REDUCED QPF IN THE GRIDS.
PREV DISCUSSION... /ISSUED 443 AM CST WED MAR 9 2011/
UPDATE...ADDED AVIATION SECTION.
AVIATION...BNA/CSV...EXPECT IFR WX A GOOD PART OF THE DAY AS A
COLD FRONT MAKES ITS WAY TOWARD MIDDLE TENNESSEE. LOOK FOR A
REPRIEVE FROM THE RAIN LATE MORNING THROUGH AFTERNOON, AS THE
WINDS SHIFT TO THE NW AND DIMINISH WITH THE FROPA. OCCLUDED-
FRONTAL MOISTURE WILL BEGIN TO ADVECT IN DURING THE EVENING AND
OVERNIGHT, W/ LOW CLOUDS AND LIGHT RAIN REDEVELOPING.
PREV DISCUSSION... /ISSUED 211 AM CST WED MAR 9 2011/
DISCUSSION...SURFACE MAP AT 07Z SHOWS A 1007 MB LOW CENTERED JUST
NW OF STL W/ COLD FRONT STRETCHING SOUTHWARD THROUGH THE ARKLATEX
AND A WARM FRONT JUST NORTH OF MIDDLE TENNESSEE. SATELLITE IMAGERY
SHOWS COLDEST CLOUD TOPS OVER CENTRAL MS/AL, ALTHOUGH PLENTY OF
MOISTURE OVER MIDDLE TENNESSEE AS EVIDENCED BY THE STRONGER RADAR
ECHOES MOVING ACROSS THE TENNESSEE RIVER. EVENING SOUNDING FROM
OHX SHOWS NO INSTABILITY, WITH A STRONG SURFACE-BASED INVERSION IN
PLACE. THE PROFILE HAS NO DOUBT CHANGED DRASTICALLY SINCE THE WARM
FRONTAL PASSAGE EARLIER THIS EVENING, ALTHOUGH NOT SEEING ANY
LIGHTNING ACTIVITY IN OUR AREA EVEN NOW. GFS SHOWS DEEPEST
MOISTURE PULLING OUT OF MIDDLE TENNESSEE BETWEEN 12Z AND 18Z, WITH
THE COLD FRONT SWEEPING THROUGH BETWEEN 18Z AND 00Z THIS
AFTERNOON. SIGNIFICANT WRAP-AROUND MOISTURE WILL THEN FOLLOW,
KEEPING LOW CHANCE POP'S IN FOR TONIGHT, THURSDAY, AND THURSDAY
EVENING. EXPECT TEMPERATURES THURSDAY NIGHT TO DROP TO FREEZING
MOST AREAS, ALTHOUGH MOISTURE SHOULD PULL OUT BEFORE PRECIPITATION
HAS A CHANCE TO SWITCH OVER TO SNOW. SPC IS KEEPING THE SLIGHT
RISK AREA FAR TO OUR SOUTH, ALTHOUGH A FEW THUNDERSTORMS REMAIN
POSSIBLE WITH THIS AIR MASS, ESPECIALLY WITH WARMER LOW-LEVEL AIR
ADVECTING INTO THE MID STATE.
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21
Hazardous weather outlook, Mar 9, 5:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
554 AM CST WED MAR 9 2011
TNZ005>011-022>034-056>066-075-077>080-093>095-101130-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
554 AM CST WED MAR 9 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
ROSE
Strong Wind, Putnam
- When
- March 9, 9:00 AM CST
- Where
- Putnam forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 36.141, -85.495 (the zone’s center; the record gives no point)
Gas pump was blown over at the corner of U.S Highway 70 North and C C Camp Road in Cookeville.
Strong Wind, Fentress
- When
- March 9, 9:21 AM CST
- Where
- Fentress forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
Strong winds were lifting a roof off of a trailor. Specific details concerning the type of trailer, damage type, and cost associated with any damage amount to the trailer were unknown.
Strong Wind, Fentress
- When
- March 9, 9:30 AM CST
- Where
- Fentress forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 36.381, -84.932 (the zone’s center; the record gives no point)
A large pine tree was blown down in a yard in Grimsley.
Strong Wind, Van Buren
- When
- March 9, 9:30 AM CST
- Where
- Van Buren forecast zone
- Measured
- 43 kt (49 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 35.696, -85.453 (the zone’s center; the record gives no point)
Power lines and shallow rooted trees were blown down just northeast of Spencer.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Alabama, March 9 to 10, 2011$415,000 · 75 kt wind · 32 events
- Tornadoes and Flash Flood in Mississippi, March 9, 2011$222,000 · EF1 · 13 events
- Flash Flooding and Flood in Mississippi, March 9, 2011$133,000 · 1 in hail · 16 events
- Flash Flooding and Flooding in Alabama, March 9 to 12, 2011$52,000 · 30 events
- Flash Flooding and Flood in Georgia, March 9, 2011$74,000 · 50 kt wind · 13 events
- Tornadoes and Hail in Florida, March 9, 2011$100,000 · EF0 · 3 events
- Tornado and Damaging Winds in Georgia, March 9, 2011$32,000 · EF0 · 9 events
- High Wind in Tennessee, March 9, 2011$30,000 · 70 kt wind · 1 event
- Winter Weather in Wisconsin, March 9, 201113 events
- Winter Storm and Winter Weather in Michigan, March 9, 20118 events
- High Wind in Wyoming, March 9 to 11, 201159 kt wind · 7 events
- Damaging Winds in Georgia, March 9, 2011$5,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290026, 290027, 290028, 290029.